Skip to content

Drug interactions

Nirmatrelvir / ritonavir + Quetiapine

Severity: Major

Nirmatrelvir / ritonavir and Quetiapine: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Ritonavir-boosted nirmatrelvir is a strong CYP3A4 inhibitor and can greatly increase quetiapine concentrations. This raises the risk of marked sedation, hypotension, and QT prolongation.

What this interaction means in plain words

Nirmatrelvir / ritonavir and Quetiapine can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: High

Why it happens

Strong CYP3A4 inhibition by ritonavir reduces quetiapine clearance.

What to do

Reduce quetiapine to about one sixth of the usual dose during treatment, or temporarily hold it, and monitor for sedation, hypotension and QTc. Return to the previous dose after the CYP3A4 inhibition wears off, which may take several days after the last dose.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Nirmatrelvir / ritonavir and Quetiapine, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Nirmatrelvir / ritonavir with Quetiapine?

MediHelp rates the interaction as major. Nirmatrelvir / ritonavir and Quetiapine can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Ritonavir-boosted nirmatrelvir is a strong CYP3A4 inhibitor and can greatly increase quetiapine concentrations. This raises the risk of marked sedation, hypotension, and QT prolongation.

How serious is the interaction between Nirmatrelvir / ritonavir and Quetiapine?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Reduce quetiapine to about one sixth of the usual dose during treatment, or temporarily hold it, and monitor for sedation, hypotension and QTc. Return to the previous dose after the CYP3A4 inhibition wears off, which may take several days after the last dose.

What other medicines interact with Quetiapine?

MediHelp also lists interactions of Quetiapine with, for example, Adagrasib, Amiodarone, Amisulpride. The full list is on the Quetiapine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in